Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 42, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 18, 2003, 6:52 PM MDT for Weld County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2003, 6:52 PM MDT (00:52 UTC)
- Expired
- May 18, 2003, 7:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Weld County, CO
The radar
The Denver radar (KFTG), 58 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 596 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2004 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 190052 SVRBOU COC123-190130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 652 PM MDT SUN MAY 18 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF EASTERN GREELEY * UNTIL 730 PM MDT * AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF FIRESTONE...OR ABOUT 20 MILES SOUTHWEST OF GREELEY...MOVING NORTHEAST AT 25 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...EASTERN GREELEY...DACONO...EVANS...FIRESTONE...FREDERICK...GILCREST... JOHNSTOWN...LA SALLE...MEAD...MILLIKEN...MILTON RESERVOIR AND PLATTEVILLE. LARGE HAIL UP TO AN INCH IN DIAMETER IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4028 10503 4006 10497 4018 10455 4047 10467 DANKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:45 PM MDT, 4 hours 7 minutes earlier.
Area forecast discussion, May 18, 2:45 PM MDT, 4 hours 7 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 PM MDT SUN MAY 18 2003 SHORT TERM DISCUSSION...SOME CONVECTION BREAKING OUT BUT CAP IS HAVING A HARD TIME BREAKING OVER THE NORTHEAST PLAINS. CLOUD COVER AND COOL SURGE THIS MORNING THE CULPRIT. IN ANY CASE...WEAK UPPER WAVE AND COOLING ALOFT MOVES ACROSS THE AREA THIS EVENING WHICH SHOULD HELP BREAK CAP AND GET MORE CONVECTION GOING. THERE IS ENOUGH SHEAR TO SUPPORT ROTATING UPDRAFTS AND THUS A COUPLE SEVERE STORMS. THE GOING FORECAST OF SCATTERED EVENING SHOWERS AND STORMS OVER THE PLAINS LOOKS GOOD...AND WILL COORDINATE WITH SURROUNDING OFFICES BY GOING LIKELY IN THE FAR NORTHEAST CORNER. STRONG COLD FRONT IS STILL ON TARGET TO MOVE ACROSS THE AREA AROUND MIDNIGHT. HOWEVER...BY THAT TIME MOST DYNAMICS AND MID LEVEL MOISTURE ARE GONE AND UPSLOPE IS A BIT MORE SHALLOW THAN IMPLIED YESTERDAY. AS A RESULT...PRECIP MAY HAVE A HARD TIME REGENERATING ALONG THE FRONT RANGE LATE TONIGHT. THEREFORE WILL CUT BACK POPS TO SCATTERED ACROSS THE FRONT RANGE URBAN CORRIDOR FOR LATE TONIGHT AND MONDAY. SEE LITTLE REASON TEMPS WILL GET OUT OF THE 40S TOMORROW AS STRATUS DECK SHOULD REMAIN IN PLACE. SOME SNOW STILL EXPECTED ABOVE 6000-6500 FEET WITH WET BULB ZEROS DROPPING TO 7000-7500 FEET. ANY ACCUMULATION WOULD BE MINOR SINCE ONLY FORCING IS SHALLOW UPSLOPE. BARJENBRUCH LONG TERM DISCUSSION...STG CAA ON BACK SIDE OF PASSING UPR TROF WILL RESULT IN CHILLY SUNRISE TEMPS TUE MORNING EVEN WITH THE EXPECTED LOW AND MID-LVL CLOUD COVER. COULD SEE MERCURY READINGS DROPPING TO AROUND THE FREEZING MARK ON THE PLAINS WITH FROST NIPPING AT THE TENDER YOUNG PLAINS. LATER SHIFT MAY END UP ISSUING A FROST ADVISORY SHOULD LATE NIGHT/ERLY MORNING CLOUD COVER NOT BE AS WIDESPREAD. OTHERWISE...SHOULD SEE A PRETTY GOOD WARMUP DURING THE DAY TUESDAY WITH A RETURN TO NEAR ZONAL FLOW ALOFT AND WITH H7 TEMP APCHG 4C BY 00Z/WED AS PER ETA MODEL. FURTHERMORE FORMATION OF WK DENVER CYCLONE WITH RESUMPTION OF S-SELY LOW-LVL FLOW...COUPLED WITH WK MID-LVL QG FORCING AND AN INFLUX OF LOW-LVL MOISTURE SHOULD ALL BE ENOUGH TO PRODUCE AT LEAST ISOLD AFTN AND EVE SHWRS/T-STORMS OVR HIGHER TRRN ACRS SRN/SWRN PORTIONS OF THE CWFA. WED...SFC TROF ON THE PLAINS IS PROGD TO BACK-UP AGAINST THE FRONT RANGE BY AFTN WITH PASSAGE OF SHRTWV TROF. WITH E-NELY UPSLOPE FLOW IS XPCTD TO DVLP/DEEPEN THRU THE AFTN WITH BNDRY LYR THETA-E VALUES INCREASING ALONG BASE OF THE FRONT RANGE. SHOULD SEE AT MINIMUM ISOLATED SHWRS/T-STORMS DVLPG AGAIN IN AND ALONG THE FNT RNG FTHLS DURING THE LATE AFTN AND EVE HRS. LIKEWISE SEE ANOTHER ROUND OF LATE DAY SHWRS AND T-STORMS OVR THE MTNS AND ALONG THE FRONT RANGE WITH AFTERNOON HEATING AND WEAK UPR LVL FORCING. THEN THE BIG WARMUP BEGINS AS ATMOSPHERE DRIES OUT THRU THE WEEKEND UNDER LARGE/STRONG RIDGE OF HIGH PRESSURE. COULD SEE DAYTIME TEMPS SOME 10 TO 15 DEG F ABV NORMAL BY SATURDAY. BAKER .DEN...NONE.
Hazardous weather outlook, May 18, 11:15 AM MDT, 7 hours 37 minutes before
COZ030>051-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1115 AM MDT SUN MAY 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT CLOUD COVER HAS SLOWED DAYTIME HEATING TODAY AND WILL ALSO LIMIT THE INSTABILITY ACROSS NORTHEAST COLORADO THIS AFTERNOON AND EVENING. WHILE STORMS ARE STILL EXPECTED TO DEVELOP...THE THREAT OF ANY SEVERE WEATHER HAS BEEN DELAYED UNTIL LATE THIS AFTERNOON AND EVENING. WHILE STORM COVERAGE MAY ALSO BE LIMITED...THERE IS STILL ENOUGH INSTABILITY AND WIND SHEAR TO SUPPORT ONE OR TWO SEVERE STORMS WITH HAIL UP TO ONE INCH IN DIAMETER. STORMS WILL INITIALLY DEVELOP OVER THE MOUNTAINS AND FOOTHILLS AFTER 2 PM AND THEN SPREAD ACROSS THE I-25 CORRIDOR AFTER 4 PM. MOST OF THE STORMS ON THE EASTERN PLAINS SHOULD HOLD OFF UNTIL 6 PM OR LATER. A STRONG COLD FRONT WILL MOVE INTO NORTHEAST COLORADO LATE TONIGHT BRINGING MUCH COOLER TEMPERATURES AND UPSLOPE FLOW. SCATTERED RAIN SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE OVER THE PLAINS OVERNIGHT...WHILE SOME SNOW DEVELOPS IN THE MOUNTAINS AND FOOTHILLS. LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DRIER AND WARMER CONDITIONS RETURN TO THE OUTLOOK AREA ON TUESDAY AFTER A CHILLY START TUESDAY MORNING. TEMPERATURES AROUND SUNRISE COULD DIP TO NEAR FREEZING IN LOW LYING AREAS ON THE NORTHEAST PLAINS. ALTHOUGH CLOUD COVER SHOULD LIMIT TO SOME EXTENT THE FORMATION OF FROST. PEOPLE IN THESE AREAS MAY WANT TO PROTECT TENDER YOUNG OUTDOOR PLANTS FROM THE COLD MONDAY NIGHT AND TUESDAY MORNING. ON WEDNESDAY THERE IS A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS WITH PASSAGE OF A WEAK UPPER LEVEL WEATHER SYSTEM OVERNIGHT. THURSDAY LOOKS DRY EXCEPT FOR A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER AND NEAR THE FRONT RANGE. FRIDAY AND SATURDAY LOOK DRY AND WARMER WITH DAYTIME TEMPERATURES WELL ABOVE NORMAL BY SATURDAY UNDER A STRONG RIDGE OF HIGH PRESSURE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM ALONG THE FRONT RANGE AND AFTER 6 PM OVER THE NORTHEASTERN PLAINS. BARJENBRUCH/BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:43 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 47 min |
| May 18, 7:44 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.